Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Alcoholic, seizure, face swelling, black stools and vomit, potassium,vitamin B

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
My husband is a chronic achoholic..he has had seizures and been hospitized 3 times. I suspect he has been drinking again. He has had another seizure about a week ago. He went to work for a day and during that one day, had the seizure at the end of the day. I accused him of drinking alot during the day and he denied it. The day after the seizure, his whole face swelled up. I thought it was an allergic reaction to something on the job. We have argued that he needs to go to the doctor, but he will NOT go. He now has black stools and black vomit. This is the same thing that I saw in the hospital when he went thru the DTs. I need to know what I can give him at home to help. He will not go to the hospital again. I have tried. I know they gave him potassium andn vit B, and other vitamins due to the electrolites, but what else can I do to help? He does understand that he has to cut it back and he has a problem. He just can t cut it off. I am trying to make him drink some alchohol a little but monitored. I am just lost here. He can t just quit. I need to know what is happening with the black stools and vomiting and what I need to give him. He will not go to the ER!
Posted Mon, 16 Apr 2012 in Epilepsy
Answered by Dr. Robert Galamaga 1 hour later
I am sorry you are dealing with this very stressful situation. The very major concern I have right now in his case is that with development of black stools and black vomit it is likely he is having some degree of internal bleeding. I would classify this as a true emergency. Patients who drink too much also have problems sometimes with coagulation because coagulation factors are produced by the liver and when the liver is damaged it cannot produce adequate amounts of these factors.

As for the seizures - this is a commonly observed phenomenon in patients who are going through withdrawl from drinking. You are well aware of DTs I see. Often times it is necessary to use medication to mitigate the effects of withdrawl as they come.

I cannot emphasize enough the importance of him being evaluated to have his blood counts checked and to stabilize his condition. If you are completely not able to do this I would use every resource you have available - friends and family to help convince him that an evaluation is needed. Otherwise, supportive measures with aggressive hydration with electrolyte containing beverages may be helpful. I understand why you are using some alcohol to minimize the withdrawl but honestly this kind of thing needs to be done in a hospital setting. I sincerely hope you can convince him to go to hospital.

I hope I have adequately addressed your concerns. I am available for your followups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor